Wyoming, 2016

Winter Storm in Wyoming, December 25 to 26, 2016

December 25 to 26, 2016 · NWS BYZ · 1 event in 1 county or zone

A powerful winter storm moved out of the Central Rockies into the central plains on Christmas Eve and into Christmas Day. This low resulted in tight pressure gradients across the north and northeast portions of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful winter storm moved out of the Central Rockies into the central plains on Christmas Eve and into Christmas Day. This low resulted in tight pressure gradients across the north and northeast portions of the state. In addition, the low wrapped abundant moisture out of the Gulf of Mexico north and westward across these areas. As a result, heavy snow fell across Sheridan County. In addition, the tight pressure gradients resulted in very gusty northwest winds which created blizzard conditions across these areas. Interstate 90 was closed from Sheridan to the South Dakota line on Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 3:23 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 25, 3:23 AM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Billings MT
323 AM MST Sun Dec 25 2016

.SHORT TERM...valid for Tdy and Mon...

Approaching storm system is still on track to bring widespread
snowfall to the area today into Christmas night. Current water
vapor imagery shows digging upper trough over the intermountain
west with cyclogenesis starting to occur over the Great Basin.
Diffluence over the region along with some weak isentropic lift
has allowed periods of light snow to move over the area overnight
with snowfall amounts of generally an inch or less common. Expect
snow to increase over the area this morning as a closed low forms
over the Great Basin and lifts northeast through Colorado today and
into the Dakotas this evening. Moisture and areas of strong
isentropic lift along with upslope flow at the surface will
combine to bring periods of moderate to heavy snowfall today into
Christmas evening and night with snow ending from west to east.
Good dendritic growth layers will allow for snow ratios of 15 to
20:1 to develop today. Latest model runs have increased QPF a bit
across some of our central zones, and as a result, snow
accumulations have increased in these areas as well. Have gone
ahead and upgraded to Winter Storm Warnings for our Rosebud County
zones, southern Big Horn County zone, and the Sheridan Foothills
for snow and blowing snow. Total accumulations in these areas look
to be in the 5 to 8 inch range. Shifts today will need to see how
bands set up over the area to see if warnings need to be expanded
farther west. Increasing northerly winds, strongest across the
east will bring blowing and drifting snow to the area today and
into the overnight with whiteout conditions possible at times.

Snow will end from west to east this evening and into the
overnight as the low continues to lift north and east into
northern Minnesota. Total snow accumulations will range from 2 to
5 inches in the west increasing to 6 to 10 inches across the far
east when all is said and done.

Drier conditions are expected for Monday with only some light snow
showers possible. Lee side troughing begins to develop allowing
for gap flow winds and moderating temperatures. STP

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

No major changes to the going forecast. Main concern with the
extended period will be strong wind potential in the foothills on
Tuesday, spreading into the plains on Wednesday. Then a possible
Arctic intrusion for the weekend.

Zonal Pacific flow will keep winds elevated along the front range
on Tuesday with likely advisory type speeds of 55 to 65 mph in the
Livingston to Nye corridor and 45 to 55 mph from Big Timber to
Harlowton. Will continue to see a threat of blowing and drifting
snow into Tuesday night at least. A weak Alberta Clipper system
dropping southeast across the area on Wednesday will spread
stronger winds into the plains and can't rule out a few 60 mph
gusts in the afternoon across the area. Increased wind speeds to
account for this. Will be a chance for isolated to scattered snow
showers with this system as well. West-Northwest flow aloft will
persist Thursday into Friday with continued gusty west to
southwest winds and a good deal of cloud cover. Better consensus
on a push of colder air in from Canada Friday night into Saturday
then a true Arctic on Sunday/Monday. Chambers

&&

.AVIATION...

IFR to sub-IFR conditions will prevail across the area today with
light to moderate snow, and periods of heavy snow developing east
mid day. North to Northwest winds will increase through the day
with gusts of 25 to 50 kts, with strongest winds over the east
late this afternoon into tonight. Conditions will improve over
western areas tonight, but increasing west to southwest winds will
bring areas of blowing snow there by tomorrow morning. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 014 007/025 014/034 022/034 016/031 021/035 012/025
    9/S 41/U    01/N    22/J    00/U    12/J    32/J
LVM 015 009/026 022/032 021/031 017/032 025/036 015/026
    8/S 31/Q    02/J    42/J    11/N    13/J    32/J
HDN 013 901/025 002/036 018/034 008/031 015/035 008/025
    9/S 61/B    01/E    22/J    10/U    12/J    32/J
MLS 014 001/019 005/034 019/032 012/028 014/032 010/021
    +/S 92/S    01/E    21/N    10/U    12/J    32/J
4BQ 017 004/022 007/036 018/033 013/028 014/034 011/024
    +/S 92/S    01/B    11/N    10/U    11/B    32/J
BHK 018 002/014 005/031 018/030 012/027 013/030 009/021
    +/S +2/S    01/B    11/N    10/N    11/B    32/J
SHR 013 003/025 008/035 016/032 010/030 015/036 010/025
    8/S 41/B    00/B    22/J    10/U    12/J    32/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST this evening
      FOR ZONES 28-34-39>42-56-63>66.
     Winter Weather Advisory in effect until midnight MST tonight
      FOR ZONES 29-30-35-57.
     Winter Storm Warning in effect until midnight MST tonight FOR
      ZONES 31-38-58.
     Winter Storm Warning in effect until 6 AM MST Monday FOR
      ZONES 32-33-36-37.
WY...Winter Weather Advisory in effect until midnight MST tonight
      FOR ZONE 98.
     Winter Storm Warning in effect until midnight MST tonight FOR
      ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 25, 3:27 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MST SUN DEC 25 2016

MTZ028-041-065-066-261030-
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
327 AM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

* POTENTIAL IMPACTS: DIFFICULT TRAVEL FOR HIGH-PROFILE VEHICLES
  ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AND ALONG
  HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON. REDUCED VISIBILITY
  FROM AREAS OF BLOWING SNOW.

* STRONG WINDS: STRONG GUSTY WINDS WILL AFFECT THE LIVINGSTON,
  NYE, BIG TIMBER AND HARLOWTON AREAS AT VARIOUS TIMES FROM MONDAY
  NIGHT THROUGH WEDNESDAY NIGHT.

* WIND SPEEDS: GUSTS OF 50 TO 60 MPH...EXCEPT 60 TO 70 MPH IN
  LIVINGSTON AND NYE TUESDAY AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
December 25, 8:00 AM MST to December 26, 5:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall of 8 to 12 inches along with wind gusts to 40 mph were reported. I-90 was closed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665180.